MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; SMALL GRASPING RETRACTOR

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; SMALL GRASPING RETRACTOR
Model Number 420318-04
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the small grasping retractor instrument involved with this complaint and completed the device evaluation.Failure analysis (fa) confirmed and replicated the reported complaint.Fa found the instrument to have a broken pitch cable at the distal clevis hub.The broken cable segment that contains the crimp was missing from the clevis.The housing was removed from the back end, and no additional damage was found.The pitch cable breakage occurs when tensile load exceeds the ultimate strength of the material.The pitch cable construction is designed to optimize load and fatigue (cycling) characteristics.Variation in customer use conditions, procedure type, patient anatomy, product handling, instrument tip lengths, grip torque, and manufacturing tolerances are a few variables which can influence pitch cable failure.The root cause of the pitch cable breakage was determined to be a component failure and related to device design.A review of the site's complaint history does not show any additional complaints related to this product or event.A review of the instrument log for the product associated with this event shows that the small grasping retractor instrument was last used on (b)(6) 2021 on system sh1557.The instrument has a maximum of 10 uses.There was 1 more use remaining on the instrument.No image or video clip for the reported event was submitted for review.Based on the additional information obtained from failure analysis investigations, this complaint is being reported due to the following conclusion: this instrument is designed with two pitch cables, each with a crimp at the distal end.If a pitch cable breaks at the distal end, a cable segment and/or the crimp could fall into the patient.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that after a da vinci-assisted low anterior resection surgical procedure, the small grasping retractor instrument had disengaged cables.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the small grasping retractor was inspected by the scrub tech prior to use.The cleaning or sterilization methods have not recently changed.There were no images/video available of the procedure.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
SMALL GRASPING RETRACTOR
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key12531203
Report Number2955842-2021-11200
Device Sequence Number1547292
Product Code NAY
UDI-Device Identifier00886874111802
UDI-Public(01)00886874111802(10)N10180118
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 09/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420318-04
Device Catalogue Number420318
Device Lot NumberN10180118 227
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/26/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/01/2021
Initial Report FDA Received Date09/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age62 YR
Patient Weight68